Skip to Main Content

Instructors can request access to the Casebook Instructor's Guide on AccessPharmacy. Email User Services (userservices@mheducation.com) for more information.

LEARNING OBJECTIVES

After completing this case study, the reader should be able to:

  • Describe risk factors for the development of drug-induced torsades de pointes (TdP).

  • Differentiate TdP from other cardiac arrhythmias.

  • Select appropriate first-line therapy for acute treatment of TdP.

  • Recommend appropriate dosing, common adverse effects, and monitoring parameters for pharmacologic agents used to treat TdP.

  • Discuss long-term approaches for the prevention of drug-induced TdP.

PATIENT PRESENTATION

Chief Complaint

“I was not feeling well, and I think I passed out.”

HPI

Nyagon Doellefeld is a 55-year-old woman who experienced syncope while parking her car in the parking lot of the neighborhood grocery store. There were no injuries from the accident, and she was brought to the ED for evaluation. She reports being in her usual state of relatively good health until she developed a “cold” approximately 4 days before admission. She called her primary care physician complaining of her upper respiratory tract symptoms, and the physician called in a prescription for erythromycin 500 mg QID for 10 days to her pharmacy. She took the first dose on the morning of admission. She started feeling that something was wrong on her way to the grocery store approximately 1 hour after taking the second dose of erythromycin. She reports symptoms of lightheadedness, shortness of breath, as well as palpitations while driving. She passed out while parking, and her car collided with another car with minimal impact, damage, or injury. On medic arrival, she was awake and alert but looked shaken. She was transported to the ED without further events. While being evaluated in the ED, she had another syncopal episode. ACLS protocol was initiated, and a rhythm strip showed TdP.

PMH

CAD S/P PCI 3 years prior to present admission

Heart failure (EF 30%)

Dyslipidemia

Paroxysmal atrial fibrillation

GERD

SH

She lives with her husband and does not smoke or drink alcohol.

Meds

Carvedilol 3.125 mg PO BID

Atorvastatin 80 mg PO at bedtime

Furosemide 40 mg PO BID (recently increased from 40 mg PO once a day due to increased edema)

Warfarin 4 mg PO once daily

Amiodarone 200 mg PO BID

Centrum silver PO once daily

Ranitidine 150 mg PO once daily

Candesartan 8 mg PO once daily

Aspirin 81 mg PO once daily

Erythromycin 500 mg PO QID (taken the day of admission)

All

...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.